CaltechAUTHORS
  A Caltech Library Service

The Jacobi-Maupertuis Principle in Variational Integrators

Nair, Sujit and Ober-Blöbaum, Sina and Marsden, Jerrold E. (2009) The Jacobi-Maupertuis Principle in Variational Integrators. AIP Conference Proceedings, 1168 (1). pp. 464-467. ISSN 0094-243X. http://resolver.caltech.edu/CaltechAUTHORS:20100125-115309328

[img]
Preview
PDF - Published Version
See Usage Policy.

517Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20100125-115309328

Abstract

In this paper, we develop a hybrid variational integrator based on the Jacobi-Maupertuis Principle of Least Action. The Jacobi-Maupertuis principle states that for a mechanical system with total energy E and potential energy V(q), the curve traced out by the system on a constant energy surface minimizes the action given by ∫√[2(E-V(q))] ds where ds is the line element on the constant energy surface with respect to the kinetic energy of the system. The key feature is that the principle is a parametrization independent geodesic problem. We show that this principle can be combined with traditional variational integrators and can be used to efficiently handle high velocity regions where small time steps would otherwise be required. This is done by switching between the Hamilton principle and the Jacobi-Maupertuis principle depending upon the kinetic energy of the system. We demonstrate our technique for the Kepler problem and discuss some ongoing and future work in studying the energy and momentum behavior of the resulting integrator.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1063/1.3241498 DOIUNSPECIFIED
http://link.aip.org/link/?APCPCS/1168/464/1PublisherUNSPECIFIED
Additional Information:© 2009 American Institute of Physics. Issue Date: 9 September 2009.
Subject Keywords:Jacobian matrices; partial differential equations; discrete Fourier transforms; variational integrator; discrete mechanics; Jacobi-Maupertius principle
Classification Code:PACS: 02.40.Yy, 02.60.Cb, 45.10.Db
Record Number:CaltechAUTHORS:20100125-115309328
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20100125-115309328
Official Citation:The Jacobi-Maupertuis Principle in Variational Integrators Sujit Nair, Sina Ober-Blobaum, and Jerrold E. Marsden, AIP Conf. Proc. 1168, 464 (2009), DOI:10.1063/1.3241498
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:17303
Collection:CaltechAUTHORS
Deposited By: Jason Perez
Deposited On:28 Jan 2010 19:19
Last Modified:26 Dec 2012 11:43

Repository Staff Only: item control page